Alert archive / New Mexico / Red Flag Warnings in 2021
Red Flag Warning 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Mar 20, 2021, 2:24 PM MDT for 4 counties in New Mexico. It took effect at Mar 21, 2021, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2021, 2:24 PM MDT (20:24 UTC)
- In effect from
- Mar 21, 2021, 1:00 PM MDT
- Expired
- Mar 21, 2021, 7:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 32 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3236 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294 WWUS85 KABQ 202024 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 224 PM MDT Sat Mar 20 2021 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT SUNDAY FOR THE MIDDLE RIO GRANDE VALLEY AND SANDIA, MANZANO AND GALLINAS MOUNTAINS DUE TO STRONG WINDS, LOW HUMIDITIES AND AN UNSTABLE ATMOSPHERE... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR PORTIONS OF SOUTHWEST AND EAST CENTRAL NEW MEXICO... .An approaching upper level trough will bring strengthening winds aloft to New Mexico on Sunday while surface low pressure sets up over eastern New Mexico. This will result in strong and gusty winds Sunday afternoon over portions of central New Mexico. Critical fire weather conditions will be likely in the Middle Rio Grande Valley and Sandia, Manzano and Gallinas Mountains, while less widespread critical conditions are still possible over the southwest and east central. NMZ106-107-211300- /O.UPG.KABQ.FW.A.0008.210321T1900Z-210322T0100Z/ /O.NEW.KABQ.FW.W.0009.210321T1900Z-210322T0100Z/ Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains- 224 PM MDT Sat Mar 20 2021 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT SUNDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 1 PM to 7 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Sunday afternoon into the early evening across the Middle Rio Grande Valley and Sandia, Manzano and Gallinas Mountains. * 20 FOOT WINDS...Sustained from the southwest at 20 to 30 mph with occasional gusts to 40 mph. * RELATIVE HUMIDITY...Ranging from 9 to 15 percent in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ108-109-211300- /O.CON.KABQ.FW.A.0008.210321T1900Z-210322T0100Z/ East Central Plains-West Central Highlands- 224 PM MDT Sat Mar 20 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * AREA AND TIMING...Sunday afternoon into the early evening across portions of the East Central Plains and West Central Highlands. * 20 FOOT WINDS...From the southwest sustained at 20 to 25 mph with occasional gusts to 40 mph. * RELATIVE HUMIDITY...Ranging from 9 to 15 percent in the late afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Fire Weather Watch. && $$
2 follow-up statements
531 WWUS85 KABQ 211214 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 614 AM MDT Sun Mar 21 2021 ...RED FLAG WARNING FROM 1 PM TO 7 PM MDT TODAY FOR THE MIDDLE RIO GRANDE VALLEY AND SANDIA, MANZANO AND GALLINAS MOUNTAINS DUE TO STRONG WINDS, LOW HUMIDITIES AND AN UNSTABLE ATMOSPHERE... .Southwest surface winds will strengthen as an upper level trough approaches New Mexico from the northwest today, and a surface low pressure system develops over the eastern plains. Central parts of the forecast area can also expect several hours of humidities below 15 percent with Haines Indices near 5 and high temperatures around 6 to 12 degrees above normal. NMZ108-109-211315- /O.CAN.KABQ.FW.A.0008.210321T1900Z-210322T0100Z/ East Central Plains-West Central Highlands- 614 AM MDT Sun Mar 21 2021 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Fire Weather Watch. Locally critical fire weather conditions are still expected, but widespread humidities below 15 percent are not. So, the Fire Weather Watch is cancelled. $$ NMZ106-107-220100- /O.CON.KABQ.FW.W.0009.210321T1900Z-210322T0100Z/ Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains- 614 AM MDT Sun Mar 21 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING... * AREA AND TIMING...This afternoon until early evening across the Middle Rio Grande Valley and Sandia, Manzano and Gallinas Mountains. The most critical conditions will occur after 4 pm when winds will be strongest. * 20 FOOT WINDS...Sustained from the southwest at 20 to 30 mph with gusts to 40 mph. * RELATIVE HUMIDITY...12 to 16 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
407 WWUS85 KABQ 220054 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 654 PM MDT Sun Mar 21 2021 NMZ106-107-220200- /O.EXP.KABQ.FW.W.0009.000000T0000Z-210322T0100Z/ Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains- 654 PM MDT Sun Mar 21 2021 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... Winds will continue to decrease this evening, alleviating the critical fire weather concerns. Therefore, the Red Flag Warning will be allowed to expire at 7pm. $$ 34
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 20, 10:57 AM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 20, 10:57 AM MDT, 3 hours 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1057 AM MDT Sat Mar 20 2021 .AVIATION... 18Z TAF CYCLE Increasing swly winds aloft as an upper trough approaches the Four Corners region and surface lee trough deepens. Swly gusts to around 35 to 40kt will be possible especially over west central, northwest and northeast NM prior to 21/02Z. Ridgetop winds however will remain strong or increase aft 21/02Z with low level wind shear possible. Otherwise, occasional mid to high level clouds to pass over nrn NM with potential for a few light showers or virga over nwrn NM along and north of a line from the KGUP vcnty to KALS between 21/06Z-15Z. && .PREV DISCUSSION...302 AM MDT Sat Mar 20 2021... .SYNOPSIS... Very pleasant Spring time temperatures continue through the weekend, coupled with dry weather and strengthening southwest winds each afternoon. This will raise critical fire weather concerns today and Sunday. Colder weather returns Monday as a storm system brings light to moderate snow totals to the northern mountains. The heaviest amounts of 3 to 8 inches will focus along the CO border near Raton Pass Monday. Another much colder system will bring more widespread chances for precipitation late Tuesday through Wednesday. Snow levels look to fall to valley floors Wednesday morning as temperatures struggle to warm back up during the day. Wednesday’s daytime highs are 10F-20F below normal. Conditions clear out and begin to warm back up to end next week. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SUNDAY)... A few cirrus clouds are beginning to approach northwestern NM early this morning, and these should stay mostly over the northern tier of the state today. As the axis of the ridge aloft continues to move east of NM, the southwesterlies aloft will strengthen today with another trough aloft moving into the intermountain west. At the surface, the lee-side cyclone will deepen over eastern CO, inducing a strengthened surface gradient with warmer temperatures and better vertical mixing. Breezy to windy conditions will therefore expand today with the strongest speeds stretching from Las Vegas northeastward to Clayton along with a secondary area near the Chuska mountains in northwestern NM. Peak wind speeds still appear to be just under wind advisory criteria this afternoon, and no highlights/statements are planned. As for temperatures, all areas will rise above average (by roughly 5 to 14 degrees) across the forecast area. The aforementioned trough will advance eastward, retaining a positive tilt to it with potential for two distinct vort lobes, one near Utah and the other in southern CA by late afternoon Sunday. This will keep strong southwesterlies aloft over NM, perhaps veering slightly from today. Meanwhile, the surface low relocates into east central parts of the state Sunday, and another breezy to windy day will be in store. Heights aloft and thickness values will begin declining Sunday, even ahead of the Pacific front, and consequently temperatures will cool a few degrees in western zones Sunday while scant mid level moisture is drawn into northern NM where a few light showers (some of which may primarily be virga) are expected. LONG TERM...(MONDAY THROUGH FRIDAY)... Monday continues to see models trend further north with the track of a storm system swinging over the northern half of NM. This system will bring light to moderate snowfall over the northern mountains, while a backdoor cold front pushing into northeastern NM at the same time will enhance snowfall potential through the Raton Pass and nearby mesas Monday morning. Accumulations of 3 to 8 inches with slick travel and brief reduced visibility will be likely between Raton toward Trinidad as a result. This will be short-lived as the trough axis quickly translates east over the TX/OK Panhandles by Monday afternoon. Model solutions are picking up on a trailing vort- lobe swinging over central NM into the eastern plains, likely bringing enough instability to bring slight chance showers over the Central Highlands and areas immediately south of I-40 during the day Monday. For many the main take away from Monday’s system will be a sharp drop in daytime highs by 5F-10F over western NM and 10F-25F over eastern NM. An intermission in an otherwise active weather pattern arrives Tuesday morning, with the next storm system originating from the PacNW bringing a mix of valley rain and mountain snow across the area late Tuesday into Wednesday. The timing of this system has sped up ~8-12 hours from what was being advertised 24 hours ago. However, a southerly track more directly over the state, combined with a strong backdoor frontal push south and west through the eastern plains continues to favor a robust precipitation event along the east slopes of the central mountain chain. East canyon winds through the gaps of the central mountain chain will be another feature with this storm system if these dynamics hold true. Did continue to trend colder than NBM for Wednesday’s highs, and snow levels look to reach valley floors Wednesday morning and again Wednesday night as the system exits into TX. A return to a more typical dry and windy Spring pattern looks in-store Thursday and Friday to end the work week. 52/24 && .FIRE WEATHER... Temperatures will rise above average across all of the forecast area today, leading to a large area of low (10-15 percent) afternoon RH. Stronger wind speeds will also accompany the warmer, drier conditions and localized areas of critical conditions cannot be ruled out over the northeast, central, and northwest highlands. Low Energy Release components suggest that these areas are still holding moisture from recent precipitation early in the week, and this should mitigate the critical concerns today. Breezy to windy conditions will redevelop on Sunday ahead of the next trough aloft, and despite slightly cooler temperatures arriving in western zones, much of the forecast area will once again be plagued by very low afternoon humidity. Haines indices are projected to be moderate at 4 to 5 with faint mid level moisture over the northern half of the state acting as to mitigate values some. Based on ERC projections and current soil moisture, areas south of I-40 would appear to be at highest risk, but the status of fuels is still somewhat questionable with high spatial variance among ERC data and traditional observation-based fire danger ratings. Will go ahead and issue a Fire Weather Watch for Sunday for zones 105, 106, 107, and 108 with the caveat of the southern portions of these zones being most at risk, particularly among finer fuels that will dry out quicker today into tomorrow. The passage of the trough and attendant cold front late Sunday into Monday will bring cooler temperatures and modest snowfall that will be concentrated over far northeastern NM. Not much of a respite is expected before the next disturbance aloft arrives late Tuesday and Wednesday with strong and shifting winds, increased precipitation chances and a continuation of colder than average temperatures. Winds will revert to a southwesterly or westerly direction on Thursday and Friday, leading to drier and warmer conditions, but at this time no critical conditions are expected late next week. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for the following zones... NMZ106>109. &&
Hazardous weather outlook, Mar 20, 2:57 AM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 257 AM MDT Sat Mar 20 2021 NMZ201>241-211100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 257 AM MDT Sat Mar 20 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Fire Weather Watch is in effect Sunday afternoon and early evening for areas along and south of I-40 where low humidities combined with strong winds will create critical fire weather conditions. The first in a string of storm system arrives Monday bringing modest snow amounts to the northern mountains focusing better amounts of three to eight inches near the Raton Pass area. Another colder and stronger system arrives late Tuesday through Wednesday bringing more widespread chances for precipitation over New Mexico. .SPOTTER INFORMATION STATEMENT... Contact your local law enforcement at 911 and the National Weather Service at 1.888.386.7637 to report wildfire outbreaks. 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:13 AM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Sandoval, Socorro, Valencia | 27 hr |
Nearby
Red Flag Warnings in New Mexico, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.